Lipid-lowering therapy with statins may be associated with cataract and cataract operation risks

www.ispor.org ( Publisher's URL )

Material Information

Title:
Lipid-lowering therapy with statins may be associated with cataract and cataract operation risks
Physical Description:
Conference Papers
Creator:
Ayad Ali
Conference:
ISPOR 19th Annual International Meeting
Publisher:
International Society for Pharmacoeconomics and Outcomes Research
Place of Publication:
New Jersey
Publication Date:

Notes

Abstract:
OBJECTIVES : There has been an increasing concern about the link between statins and the risk for cataract. This study detects and clarifies signals of cataract formation and operation associated with lipid-lowering drugs (LLD), including statins, from postmarketing adverse event reports. METHODS : A pharmacovigilance analysis of adverse events submitted to the FDA Adverse Event Reporting System between Oct1997 and Sep2012 was conducted. Multi-item Gamma Poisson Shrinker algorithm was applied to detect signals of cataract and cataract operation. Empirical Bayes Geometric Mean (EBGM) and corresponding 95%CI (EB05-EB95) were estimated for drug-event combinations of interest. Estimates with EB05≥ 2 are significant disproportional reporting of the event for LLD. The MedDRA Preferred Term hierarchy was used to define events, and generic name of the reported drug was used to define LLD exposure. RESULTS : 1,195 cataract and 99 cataract operation reports were submitted for LLD (respectively, 94% and 95% of these reports were for statins). Most of cataract reports were for lovastatin (n= 399) and most of cataract operation reports were for atorvastatin (n= 68). Among LLD, cataract signal was detected for statins (EBGM 3.64, EB05-EB95 3.18-4.2). Among statins, lovastatin was associated with the strongest signal for cataract formation (EBGM 12.8, EB05-EB95 11.8-14.0), followed by pravastatin (EBGM 3.82, EB05-EB95 3.21-4.53) and atorvastatin (EBGM 2.95, EB05-EB95 2.7-3.21). No cataract operation signal was detected for any LLD class, including statins (EBGM 1.52, EB05-EB95 1.08-2.36); however, cataract operation signals were detected for rosuvastatin (EBGM 3.82, EB05-EB95 3.21-4.53) and atorvastatin (EBGM 3.33, EB95-EB95 2.72-4.05). Disproportional reporting of cataract with EB05> 1 was found for simvastatin (EB05= 1.66), fluvastatin (EB05= 1.34) and gemfibrozil (EB05= 1.32). CONCLUSIONS : Antilipemic treatment with statins may be associated with an increased risk of cataract development or operation. Statin users with risk factors for cataract formation should have routine ophthalmic examination for lenticular opacity, and alternative LLD should be used in high-risk individuals.
Acquisition:
Collected for University of Florida's Institutional Repository by the UFIR Self-Submittal tool. Submitted by Ayad Ali.
Publication Status:
Published
General Note:
Suggested Citation: Ali AK. Lipid-lowering therapy with statins may be associated with cataract and cataract operation risks. Value in Health. May 2014; 17(3):A102 Abstract No. PCV1.

Record Information

Source Institution:
University of Florida Institutional Repository
Holding Location:
University of Florida
Rights Management:
All rights reserved by the source institution.
System ID:
IR00003994:00001